Editor-in-Chief & Deputy Editor 2019-2021

 

Editor-in-Chief:

Nicolas LANTHIER

 

Deputy Editor:

Tim VANUYTSEL

 

Case reports



A Toothpick a day, keeps the doctor away?


Price: €10,00

A Toothpick is a dreaded offender when ingested, as it is risky to cause impaction, obstruction or perforation of the gut. When ingestion of a toothpick leads to one of these complications, it clinically mimics an acute abdomen. Often the patient doesn’t recall the ingestion, leading to misdiagnosis as inflammatory bowel disease, appendicitis/diverticulitis, etc. We describe the case of a 50-year old woman presenting to the emergency department with right lower abdominal pain. CT-scan showed an obstruction without clear underlying cause. The hypothesis of obstruction due to intestinal adhesions without strangulation was assumed and non-operative management lead to recovery and dismissal of the patient. However, she presented 3 weeks later with identical complaints, this time showing a terminal ileitis on CT-scan. Surprisingly, a toothpick perforating the terminal ileum was found during endoscopy and could by removed. A clinician should think of foreign body ingestion when patients present with an acute abdomen with no clear underlying pathology. [Product Details...]



Etanercept-induced granulomatous hepatitis as a rare cause of abnormal liver tests


Price: €10,00

The authors report the case of a 76 year-old man with rheumatoid arthritis treated with prednisolone and etanercept. The patient was seen for persistent changes in liver tests lasting for six months, with a mixed pattern. The patient denied intake of new drugs or dietary/herbal supplements. Imaging studies showed mild steatosis. Additional study for chronic liver diseases only revealed positivity for anti-nuclear antibodies. Liver biopsy revealed noncaseating granulomas in some portal tracts. Consequent etiologic study for granulomatous diseases showed negative or normal results. So it was decided to suspend etanercept, with a subsequent gradual improvement on analytical parameters that normalized three months later. To date, only one case of granulomatous liver disease associated with an anti-TNF agent was described in the literature. This case also raises the question whether the development of granulomatous processes associated with anti-TNF agents has been underdiagnosed due to the presence of other concomitant immunosuppressant therapies. [Product Details...]



Statins and Clarithromycin : a dangerous combination. Case report and review of the literature


Price: €10,00

Statins account for the most prescribed drugs around the world. The number of patients treated by statins is estimated at 17% of the population older than 20 years and more (1). Similarly, Helicobacter pylori (HP) infection is also very frequent worldwide and estimated to occur at least one over the life in one third of the population in western countries (2). The treatment recommended for HP by the Toronto consensus contains the use of clarithromycin (3). Consequently, the possibility that a patient receives concomitantly clarithromycin and a statin is very high. [Product Details...]



Whipple’s disease in a man of North African descent : case report and brief review of the literature


Price: €10,00

A 62-year-old man of North African descent presented with weight loss in the past year and diarrhea for three weeks. His medical history included erosive rheumatoid arthritis, treated with methotrexate and adalimumab. Histological examination of a duodenal biopsy showed foamy macrophages in the lamina propria, with PAS-positive cytoplasmatic inclusions. These findings are compatible with Whipple’s disease, a rare chronic infectious disease caused by Tropheryma whipplei, an opportunistic bacterium. It is typically seen in middle-aged Caucasian men and the immunocompromised host. The classical presentation of Whipple’s disease consists of intermittent migratory arthralgia, followed by intestinal symptoms which typically occur six to seven years later. The clinical image can be very variable, and this complicates the diagnostic process. PAS-staining and PCR are the diagnostic cornerstones. In our case, treatment consisted of a prolonged cure of antibiotics: intravenous ceftriaxone for two weeks, followed by an oral maintenance therapy of doxycycline and hydroxychloroquine for at least one year. A therapeutic dilemma arose as continued anti-TNF blockade was necessary to maintain remission of the rheumatoid arthritis. Lifelong follow-up is necessary because relapse is possible. [Product Details...]


  • «« Start
  • « Prev
  • 1
  • Next »
  • End »»
Results 1 - 4 of 4